Alert archive / Nevada / Red Flag Warnings in 2025
Red Flag Warning 1, NWS Reno, NV
NWS Reno, NV issued this red flag warning at May 30, 2025, 12:27 PM PDT for Madera County, Mono County, California; 6 counties in Nevada. It took effect at May 31, 2025, 11:00 AM PDT. It was in force for 33 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 30, 2025, 12:27 PM PDT (19:27 UTC)
- In effect from
- May 31, 2025, 11:00 AM PDT
- Expired
- Jun 1, 2025, 8:23 PM PDT
- In force
- 33 hr
- Issued by
- NWS Reno, NV
Counties Madera County, CA, Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 96 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 6:27 PM PDT | TSTM WND GST 58 | 4 Ssw Walker, CA | Peak outflow gust at Mesonet station XMLC1 Mill Canyon. |
| May 31, 6:48 PM PDT | TSTM WND GST 45 | 3 E Coleville, CA | Peak outflow gust at Mesonet station WALC1 Walker. |
| May 31, 7:35 PM PDT | TSTM WND GST 45 | 1 Nnw Hawthorne, NV | Peak outflow gust at Hawthorne Industrial Airport AWOS between 715 and 735 PM. Brief drop in visibility to 4 miles. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2414 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264 WWUS85 KREV 301927 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV Issued by National Weather Service Sacramento CA 1227 PM PDT Fri May 30 2025 CAZ274-NVZ420-421-429-311930- /O.UPG.KREV.FW.A.0001.250531T1800Z-250602T0600Z/ /O.NEW.KREV.FW.W.0001.250531T1800Z-250602T0600Z/ Southern Mono County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 1227 PM PDT Fri May 30 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM SATURDAY TO 11 PM PDT SUNDAY FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED LIGHTNING FOR PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA BELOW 7000 FEET... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 11 AM Saturday to 11 PM PDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 274 Southern Mono County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties and Fire Weather Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...Southwest wind gusts 30 to 40 mph. Gusts to 50 mph in wind prone areas. * Humidity...10-15% during the day with poor overnight recoveries around 20-35%. * Thunderstorms...10-15% chance of isolated dry thunderstorms with gusty, erratic outflow winds primarily in the Sierra. * Duration...8 to 12 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
3 follow-up statements
158 WWUS85 KREV 311020 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 320 AM PDT Sat May 31 2025 CAZ274-NVZ420-421-429-011200- /O.CON.KREV.FW.W.0001.250531T1800Z-250602T0600Z/ Southern Mono County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 320 AM PDT Sat May 31 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT SUNDAY FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED LIGHTNING FOR PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA BELOW 7000 FEET... * Affected Area...Fire Weather Zone 274 Southern Mono County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties and Fire Weather Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...Southwest wind gusts 30 to 40 mph. Gusts to 50 mph in wind prone areas. * Humidity...10-15% during the day with poor overnight recoveries around 20-35%. * Thunderstorms...10-15% chance of isolated dry thunderstorms with gusty, erratic outflow winds primarily in the Sierra. * Duration...8 to 12 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
307 WWUS85 KREV 010742 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1242 AM PDT Sun Jun 1 2025 CAZ274-NVZ420-421-429-020600- /O.CON.KREV.FW.W.0001.000000T0000Z-250602T0600Z/ Southern Mono County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 1242 AM PDT Sun Jun 1 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED LIGHTNING FOR PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA BELOW 7000 FEET... * Affected Area...Fire Weather Zone 274 Southern Mono County, Fire Weather Zone 420 Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties, Fire Weather Zone 421 Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties and Fire Weather Zone 429 Lahontan Basin including Churchill and Eastern Mineral Counties. * Winds...Southwest wind gusts 30 to 40 mph. Gusts to 50 mph in wind prone areas. * Humidity...10-15% during the day with poor overnight recoveries around 20-35%. * Thunderstorms...10-15% chance of isolated dry thunderstorms with gusty, erratic outflow winds primarily in the Sierra. * Duration...8 to 12 hours. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
116 WWUS85 KREV 020323 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 823 PM PDT Sun Jun 1 2025 CAZ274-NVZ420-421-429-020430- /O.CAN.KREV.FW.W.0001.000000T0000Z-250602T0600Z/ Southern Mono County- Northern Sierra Front including Carson City, Douglas, Storey, Southern Washoe, Western Lyon, and Far Southern Lassen Counties- Southern Sierra Front including Alpine, Northern Mono, Southern Lyon, and Western Mineral Counties- Lahontan Basin including Churchill and Eastern Mineral Counties- 823 PM PDT Sun Jun 1 2025 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS, LOW HUMIDITY, AND ISOLATED LIGHTNING FOR PARTS OF WESTERN NEVADA AND THE EASTERN SIERRA BELOW 7000 FEET... The National Weather Service in Reno has cancelled the Red Flag Warning. Thunderstorm activity has ended, while winds are decreasing with rising humidity no longer meeting critical fire weather thresholds. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at May 30, 1:59 AM PDT, 10 hours 28 minutes earlier. Its key messages:
- * Excessive heat peaks today through Saturday with highs approaching the upper 90s to near the century mark in western Nevada. * Critical fire weather conditions expected Saturday through Sunday across much of western Nevada and the eastern Sierra. * Isolated dry thunderstorms are possible Saturday, with broader storm potential and increasing moisture Monday through Tuesday.
Area forecast discussion, May 30, 1:59 AM PDT, 10 hours 28 minutes before
Area Forecast Discussion
National Weather Service Reno NV
Issued by National Weather Service Sacramento CA
159 AM PDT Fri May 30 2025
.KEY MESSAGES...
* Excessive heat peaks today through Saturday with highs
approaching the upper 90s to near the century mark in western
Nevada.
* Critical fire weather conditions expected Saturday through Sunday
across much of western Nevada and the eastern Sierra.
* Isolated dry thunderstorms are possible Saturday, with broader
storm potential and increasing moisture Monday through Tuesday.
&&
.DISCUSSION...
Strong high pressure aloft remains firmly entrenched across the
Great Basin, reinforcing an early-season heatwave. Today and
Saturday will bring widespread highs in the upper 90s to low 100s
across western Nevada, and mid to upper 80s for Sierra valleys.
Reno is forecast to reach 99 degrees Saturday, with a 75%
probability of exceeding the daily record of 98 degrees. There is
over a 40% chance Reno exceeds 100 degrees on Saturday, which
would mark the earliest 100-degree day on record dating back to
1893; if we surpass 98 degrees, it would become the hottest May
day in Reno since records were kept. Warm overnight lows (60s to
near 70 degrees in western Nevada) will limit relief and support
moderate to locally major HeatRisk for vulnerable populations and
those recreating or working outdoors. In addition, rivers and
streams remain cold and fast due to snowmelt, posing a drowning
hazard despite the intense heat. Use extreme caution near water
and avoid using them to cool off.
By Sunday, a trough originating from the Gulf of Alaska will
flatten the ridge and enhance southwest winds, with gusts of 30-40
mph region-wide and locally up to 50 mph in prone locations. These
winds, paired with minimum relative humidity in the 10-15% range,
along with poor overnight recoveries, will create elevated to
critical fire weather conditions. A Fire Weather Watch is in
effect for Saturday morning through Sunday evening for much of the
Sierra Front and western Nevada. See the Fire Weather section
below for details.
Isolated dry thunderstorms are possible Saturday afternoon,
especially over the Sierra and adjacent foothills. As moisture
deepens early next week, storm coverage increases Monday-Tuesday
with better potential for wetting rain. Temperatures will cool
sharply to near-normal by midweek with highs in the 70s to low 80s
through Friday, along with daily breezes and terrain-driven storm
chances.
-Johnston
&&
.AVIATION...
VFR conditions persist through Saturday, but hot temperatures will
produce high density altitude, especially at KRNO/KCXP and Sierra
terminals (KTVL/KTRK). Expect afternoon turbulence over the ridge
lines.
Winds increase Saturday, with KRNO, KCXP, and KMEV seeing gusts
25-30 kts by late afternoon. On Sunday, gusts 30-35+ kts are
likely across western Nevada and eastern California terminals,
with crosswind impacts and turbulence expected.
Isolated thunderstorms Saturday over the Sierra crest may impact
KTRK/KTVL/KMHH with brief MVFR visibility drops, erratic gusts,
and outflows. Monday-Tuesday storm coverage increases.
-Johnston
&&
.FIRE WEATHER...
***Fire Weather Watch in effect Saturday morning through Sunday
evening for zones 274 (Southern Mono), 420 (Northern Sierra
Front), 421 (Southern Sierra Front), and 429 (Lahontan Basin)***
Confidence is high that critical fire weather conditions will be
realized on Saturday and Sunday across western Nevada and the
eastern Sierra. Latest NBM and ensemble guidance highlight gust
potential of 30-40 mph across a broad area, with humidity values
falling to 10-15%. Overnight recoveries will be poor, ranging only
20-35%. Fuels in these zones are classified as marginal; however,
recent wildfire activity in western Nevada and the eastern Sierra
suggest fuels may be drying sufficiently to support ignition and
spread.
Saturday's isolated dry thunderstorms bring 10-15% probabilities
of ignition-causing lightning, mainly along the Sierra crest and
western slopes. Given the dry sub-cloud layer and increasing
winds, any holdovers may remain hidden until Sunday, when enhanced
winds could fan any smoldering starts into wind-driven wildfires.
As deeper moisture arrives Monday-Tuesday, thunderstorm coverage
expands and wetting rain chances improve. Until then, fire
activity may pick up quickly in areas where winds, slopes, and
dry fuels line up, which could make initial response efforts
challenging.
-Johnston
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Saturday morning through Sunday evening
NVZ420-421-429.
CA...Fire Weather Watch from Saturday morning through Sunday evening
CAZ274.
&&The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 1:49 PM PDT | Heat Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 29 hr |
Nearby
Red Flag Warnings in Nevada, 2025Red Flag Warnings in California, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.